Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Birmingham, AL

February 22, 2003Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Feb 22, 2003, 2:55 AM CST for Jefferson County, Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 22, 2003, 2:55 AM CST (08:55 UTC)
Expired
Feb 22, 2003, 3:45 AM CST
In force
50 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 55 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 21, 9:30 PM CSTSevere Thunderstorm WatchSPC7 hr
Feb 22, 12:35 AM CSTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 8.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2003-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2003-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 220855
SVRBHM
ALC073-220945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 AM CST SAT FEB 22 2003

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA

* UNTIL 345 AM CST

* AT 251 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 22 MILES SOUTHWEST OF SYLVAN SPRINGS...MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ADAMSVILLE...
BROOKSIDE...CARDIFF...FORESTDALE...FULTONDALE...GARDENDALE...
GRAYSVILLE...KIMBERLY...MAYTOWN...MINOR...MORRIS...MULGA...PLEASANT
GROVE...TRAFFORD...WARRIOR AND WEST JEFFERSON.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT 
DAMAGING WIND...IN EXCESS OF 70 MPH.  PEOPLE OUTSIDE SHOULD MOVE TO 
SHELTER. STAY AWAY FROM WINDOWS.

CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.

LAT...LON 3347 8731 3384 8687 3384 8676 3376 8666
          3376 8658 3334 8717

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 22, 1:50 AM CST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 22, 1:50 AM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
150 AM CST SAT FEB 22 2003

TRYING TO GET AN EARLY START ON THE AFD TONIGHT AND ZONES.

WATER VAPOR LOOP SHOWING UPPER LOW CURRENTLY SPINNING OVER EASTERN
TEXAS THIS MORNING.  SURFACE LOW IS ACROSS NORTHEAST LOUISIANNA.
BOTH THE UPPER AND SURFACE FEATURES  HAVE BEEN PICKED UP RATHER WELL
BY ALL THE MODELS. TRACK IS TO THE NORTHEAST AT A RATHER QUICK
PACE...MOVING JUST TO THE WEST OF ALABAMA BY 12Z...AND THEN PUSHING
INTO KY BY 18Z.  SECONDARY UPPER TROUGH THEN PUSHES THROUGH ALABAMA
EARLY TONIGHT.

TORNADO WATCH IN EFFECT UNTIL 6 AM THIS MORNING.  SEVERE WEATHER
CURRENTLY IN PROGRESS ACROSS MUCH OF CWA THIS MORNING.  BACK EDGE
RIGHT NOW IS JUST TO THE WEST OF THE ALABAMA/MISSISSIPPI STATE LINE.
NOT A WHOLE LOT OF RAIN SHOWING UP IN MISSISSIPPI RIGHT NOW...BUT
WORRIED WE MAY SEE SOME MORE RAIN DEVELOPMENT JUST TO THE NORTHEAST
OF THE UPPER LOW AS IT MOVES THROUGH.  WILL LEAVE POPS IN FOR MOST
ZONES THROUGH THE AFTERNOON HOURS.  ONCE UPPER LOW MOVES THROUGH...
RAIN CHANCES WILL DIMINISH RAPIDLY.

PLAN ON LETTING FLASH FLOOD WATCH EXPIRE WITH MORNING PACKAGE.
HEAVIEST RAINFALL SHOULD BE PUSHING TO THE EAST OF THE CURRENT WATCH
AREA...AND DONT EXPECT ANY WIDESPREAD OR HEAVY RAINFALL AFTER THIS
MORNING.

NEXT SYSTEM WITH ANY RAIN POTENTIAL EXPECTED TO BE HERE ON MONDAY.
ALL MODELS AGREE WITH TRACK OF THIS SYSTEM.  NOT CONFIDENT THAT THE
MOISTURE WILL RETURN QUICK ENOUGH FOR MUCH RAINFALL WITH THAT
SYSTEM.  HOWEVER...WILL CONTINUE WITH 30 PERCENT POPS FOR NOW.

TEMPS IN GOOD AGREEMENT WITH MODELS...AND NO MAJOR CHANGES THERE.

BASICALLY...HAPPY WITH CURRENT ZONES.  NO CHANGES MAJOR CHANGES
EXPECTED.

HERES THE OBLIGATORY PRELIMS.

BHM 060/039 061/043 058 6-03
MGM 069/042 065/043 066 7-03

.BHM...NONE.
Hazardous weather outlook, Feb 21, 1:20 PM CST, 13 hours 35 minutes before
ALZ011>015-017>050-212215-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...
...POTENTIAL SEVERE WEATHER EVENT OVERNIGHT...

AN UPPER LEVEL TROUGH WILL MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
LATE THIS AFTERNOON AND TONIGHT.  AT THE SAME TIME...A DEEPENING
SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN TEXAS
NORTHEASTWARD INTO MIDDLE TENNESSEE.  AS THE LOW INTERACTS WITH THE
UPPER LEVEL TROUGH...A LINE OF THUNDERSTORMS WILL FORM OVER EASTERN
TEXAS AND WESTERN LOUISIANA AND RACE EASTWARD TOWARDS ALABAMA...WELL
OUT AHEAD OF THE SURFACE COLD FRONT.  BASED ON CURRENT TRENDS...THE
SQUALL LINE IS EXPECTED TO APPROACH THE WESTERN COUNTIES OF CENTRAL
ALABAMA BETWEEN 10PM AND MIDNIGHT.  ALTHOUGH MOST OF THE SEVERE
WEATHER IS EXPECTED TO BE ASSOCIATED WITH THE LINE...ISOLATED STORMS
COULD DEVELOP AHEAD OF THE LINE.

ALTHOUGH MUCH OF ALABAMA REMAINS UNDER A MODERATE RISK OF SEVERE
WEATHER...THERE IS STILL SOME UNCERTAINTY REGARDING THE EVENT.  THE
COMPLICATING FACTORS INCLUDE THE RAIN EVENT FROM THIS MORNING...AND
A BETTER DEFINED WARM FRONT THAT IS CURRENTLY HUGGING THE COAST.
THERE IS A POSSIBILITY THAT THE COMBINATION OF THESE FACTORS WILL
DIMINISH THE THREAT TO STRAIGHT LINE WINDS AND HAIL...BUT AT THIS
TIME...WE WILL MAINTAIN THE TORNADIC THREAT.  STAY TUNED FOR UPDATES
ON THIS DEVELOPING WEATHER SITUATION.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE ABOVE MENTIONED
SQUALL LINE WILL BE EXITING THE STATE EARLY SATURDAY.  A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE EASTERN
MOST COUNTIES OF ALABAMA IN THE MORNING HOURS.

FOLLOWING A GOOD BREAK IN THE CLOUDS AND RAIN...THE COLD FRONT WILL
BRING A RETURN TO CLOUDS AND SHOWERS IN THE AFTERNOON HOURS.  NO
SEVERE WEATHER IS EXPECTED WITH THE COLD FRONT AT THIS TIME.

NO SEVERE WEATHER IS EXPECTED FOR THE REMAINDER OF THE EXTENDED
FORECAST PERIOD AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL LIKELY BE NECESSARY TONIGHT AND INTO SATURDAY MORNING.

In the hours before

Local storm report, Feb 22, 2:30 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
230 AM CST SAT FEB 22 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 AM    6 E CARROLLTON            AL   WIND DAMAGE
02/22/03   PICKENS                        LARGE TREE DOWN ON HWY 86 E
                                          AT MILE MARKER 22.
                                          REPORTED BY POLICE
                                          DEPARTMENT.

1230 AM    VERNON                    AL   FLASH FLOOD
02/22/03   LAMAR                          MINOR FLOODING ON HWY 17.
                                          EMBANKMENT CAVED IN ON
                                          HWY 17. REPORTED BY
                                          911 EMERGENCY OFFICIALS.

0155 AM    HACKLEBURG                AL   HAIL
02/22/03   MARION                         0.88 SIZE HAIL
                                          REPORTED BY COUNTY EMA.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 9:28 PM CSTFlash Flood WarningBMXLamar, Marion3 hr
Feb 21, 11:19 PM CSTSevere Thunderstorm WarningBMXMontgomery41 min
Feb 21, 11:42 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens48 min
Feb 22, 12:20 AM CSTSevere Thunderstorm WarningBMXFayette40 min
Feb 22, 12:26 AM CSTFlash Flood WarningBMXLamar, Marion, Pickens4 hr
Feb 22, 12:31 AM CSTSevere Thunderstorm WarningBMXTallapoosa44 min
Feb 22, 12:41 AM CSTSevere Thunderstorm WarningBMXAutauga34 min
Feb 22, 12:49 AM CSTSevere Thunderstorm WarningBMXElmore26 min
Feb 22, 12:49 AM CSTSevere Thunderstorm WarningBMXRandolph41 min
Feb 22, 1:09 AM CSTSevere Thunderstorm WarningBMXLamar, Marion36 min
Feb 22, 1:48 AM CSTSevere Thunderstorm WarningBMXMarion12 min
Feb 22, 2:33 AM CSTTornado WarningBMXChilton27 min
Feb 22, 2:39 AM CSTSevere Thunderstorm WarningBMXTuscaloosa, Walker36 min
Feb 22, 2:41 AM CSTSevere Thunderstorm WarningBMXTuscaloosa34 min
Feb 22, 2:59 AM CSTSevere Thunderstorm WarningBMXMontgomery31 min
Feb 22, 3:05 AM CSTSevere Thunderstorm WarningBMXShelby25 min
Feb 22, 3:21 AM CSTSevere Thunderstorm WarningBMXSt. Clair24 min
Feb 22, 3:25 AM CSTSevere Thunderstorm WarningBMXBlount35 min
Feb 22, 3:49 AM CSTTornado WarningBMXBlount, Etowah26 min
Feb 22, 4:30 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens6 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.